Sometimes the best-laid plans go awry. That’s what happened when kudzu was introduced into the U.S. as a way of controlling erosion. Now this invasive plant has taken over large swaths of southeastern landscape and is choking out native species.

It can take years to discover that something that seemed like a good idea at first might have unpleasant unintended consequences.

Medicine is rife with examples. Many of our most popular drugs are introduced with great fanfare, only to be tarnished later as people discover serious side effects.

Acid-suppressing drugs are among the most popular pills in the pharmacy. Nexium (the “purple pill”) has been widely advertised on TV. And its predecessor, Prilosec, is now available over the counter.

These proton pump inhibitors (including Aciphex, Prevacid and Protonix) are helpful in treating serious heartburn. But this class of medicine has been linked to an increased risk of hip fractures (JAMA, Dec. 26, 2006).

No one ever imagined such a complication from drugs used to treat acid reflux, but acid is helpful in absorbing calcium. Some experts believe that poor calcium absorption may be linked to weakened bones.

Other drugs that may also contribute to bone problems include SSRI-type antidepressants. Drugs like Prozac, Paxil and Zoloft affect the brain chemical serotonin. This compound also influences bone-building cells. SSRIs may lead to osteoporosis in mice and men (Menopause, Nov-Dec, 2008; Archives of Internal Medicine, June 25, 2007).

Even diabetes drugs such as Actos and Avandia might increase the risk of fractures. Such medications, designed to improve the use of insulin in the body, also seem to hinder bone-building cells. One other serious and unforeseen reaction with these diabetes drugs is a greater chance of developing heart failure.

Drugs designed to strengthen bone and prevent osteoporosis have their own set of unanticipated results. Bisphosphonates such as Actonel, Boniva, Fosamax and Reclast may lead to jaw bone death when patients have teeth extracted. A review of long-term risks in the Journal of the American Medical Association (Feb. 18, 2009) noted this problem along with unexplained thigh bone fractures. The FDA is monitoring the possibility that these drugs might also increase the risk of esophageal cancer. Severe pain in muscles, bones and joints is an acknowledged complication that was unforeseen.

One of the strangest unexpected side effects occurs with a category of antibiotics called fluoroquinolones. Drugs like Avelox, Cipro and Levaquin are useful in fighting certain infections, but the FDA has added black-box warnings to the prescribing information that these medicines may adversely affect tendons.

Tendinitis and tendon rupture can be incredibly painful and debilitating. When these drugs were introduced, no one predicted this side effect.

It can take years before some serious and unusual adverse reactions are detected. It often takes even longer for them to be acknowledged. People who suspect that they are experiencing previously unknown side effects may want to share them with others. One way to do that is at Report It.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. NCH
    Reply

    I was prescribed Fosomax about 5 years ago because of bone loss leading to
    osteoporosis. I experienced lots of aching in my legs and decided to discontinue the drug. That seemed to help with the problem. Now, with my newest bone density test it showed osteoporsis. I have a followup appt. with my MD this week and am leery of the drugs to slow loss and build new bone.
    I am 65, and slightly small boned. I read that hormone therapy was on the list recommended. I take calcium, and vitiman D. Walking is my main source of exercise.
    What is you advice? Thanks!

  2. Elizabeth
    Reply

    Are you planning to talk about bisphosphonates and unexplained femur fractures on your show. Two weeks after I had suffered a femur fracture that had started as a hairline stress fracture undetected in an earlier x-ray, a friend alerted me to your column citing the 2/18/09 JAMA article.
    After reading it and showing it to my doctors, we all are pretty much agreed that the fracture was caused by long-term use of Fosamax (12 years!) Even after coming out of the OR, my surgeon said that this was the strangest fracture he had ever seen, that the femur looked normal but that it had broken in a location and at an angle that was extremely strange.
    To make a long story short, I later googled “femur fracture Fosamax” and got six law firms. It turns out that there are a number of mass tort suits against Merck for this very injury because there is no warning on the label of such a possible side effect. I think it is very important to get more information to the many women who have been given these anti-osteoporosis drugs by physicians who have no idea of the side effects. I have now heard of people with bilateral femur fractures, and my surgeon is seriously considering doing a hip replacement at the first sign of another hairline fracture.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.